What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 23, 2:42 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 23, 2:42 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
342 AM CDT Sat Jul 23 2022
.SHORT TERM...
Issued at 342 AM CDT Sat Jul 23 2022
Through Sunday...
We have issued a flash flood watch along and north of I-80 in
northern IL through this morning for the increased threat of heavy
rainfall.
It is a very busy weather morning for the area with active strong
thunderstorms over Lake and McHenry counties in IL. Strong warm
air advection continues over the area thanks to a presence of a 35
to 40 kt west-southwesterly low-level jet per the KLOT VAD wind
profile. Convection has been the most pronounced to this point
over the far northern and northwestern Chicago suburbs, where
strong storms have taken full advantage of the very steep 7+
degree/km mid-level lapse rates. Hail as large as 1.5" has been
reported within one of the recent strongest cores. Also of
significant concern is excessive rainfall over much of Lake
County IL and parts of McHenry due to repeated storm regeneration.
Rainfall rates of an inch to an inch and a half are occurring
with these storms, and we have recently issued a flash flood
warning for this area given the continued heavy rain rates for the
next couple hours.
HiRes guidance has not handled the ongoing storms well at all,
and this makes for a bit of a low-confidence forecast this
morning. However, storm coverage continues to be on an uptick
across eastern IA into far northwestern IL along a lower level
confluence axis. Signs point at this focus area beginning to sag
southward as the congealing storms over Lake and McHenry IL begin
to push more outflow southward. This suggests the threat area for
training storms over the next couple of hours over northeastern
IL will shift over Cook and adjacent IL counties. This in
combination with the complex of storms moving out of eastern IA
will lead to an enhanced threat for areas of flash flooding this
morning generally along and north of I-80. Some instances of near
severe hail and wind will also be possible with the strongest
cores this morning.
We should gradually see the storm threat wane this afternoon, but
then attention quickly turns to the next potential for severe
storms and heavy rain into tonight. Following the end of this
mornings storms, it will be a rather humid and warm day across
the area, with highs expected to be well into the 80s to around 90
amidst mid 70 degree dewpoints. This very humid airmass will
support a very unstable and amply sheared environment this
afternoon into tonight from the Upper Midwest east-southeastward
into the Lower Great Lakes in advance of an eastward shifting cold
front. Severe thunderstorms are expected to flourish in advance
of the front later today into tonight, and there continues to be
concerns that a forward propagating complex will track east-
southward across southern WI, and possible parts of far northern
IL mid to late this evening. Very strong damaging winds in excess
of 70 mph would likely accompany this potential complex of storms,
and a couple of QLCS type tornadoes cannot be ruled out. The
highest threat of this continues to be into southern WI, and
extreme northern IL. Heavy rain will also accompany these storms.
The threat of storms will continue to sag southward with the
incoming cold front during the day Sunday. The threat of heavy
rain and strong storms will continue into Sunday afternoon, with
the severe threat area shifting south of I-80 during the day.
KJB
&&
.LONG TERM...
Issued at 218 AM CDT Sat Jul 23 2022
Sunday night through Friday...
By Sunday night and Monday, the cold front should have sagged far
enough south where any precipitation traversing the frontal zone
should remain primarily south of our CWA while high pressure
moves over the Great Lakes. The next shot at precipitation is
expected to come towards the middle of the week as a low pressure
system deepens across southern Canada and thrusts a cold front
through the Midwest while also forcing the baroclinic zone
associated with the aforementioned front back northward.
While there are some low PoPs on Tuesday from the NBM, most
guidance suggests a primarily dry daytime and possibly into or
through the evening, with near seasonable temps. Better chances
for convection will arrive later Tuesday night and into Wednesday
with the approach of the cold front, with the typical spread at
this time range with respect to the timing of the cold front and
other key mass fields. PoPs peak at likely on Wednesday, though
confidence is understandably not very high in how the mid week
will play out and for that reason kept thunder mention in the
chance range. Thus, refinements to the going precipitation
forecast for this upcoming week will likely need to be made in the
coming days as forecast trends pertaining to the placement and
timing of these frontal boundaries become clearer.
Seasonably strong westerly mid-level flow of 40+ kt knots will
occur during the Tuesday night-Wednesday period due to local area
positioned between large upper low southwest of James Bay and
flattened 595ish DM mid-level ridging across the southern tier of
the CONUS. If there's favorable timing and CAPE overlap with the
resultant favorable deep layer bulk shear, there may be an
opportunity for organized strong to severe thunderstorms. The
upper low will dig southeastward to close out the work week, with
a secondary cold front possibly touching off isolated to widely
scattered showers and a few thunderstorms on Thursday PM. This
will be followed by a comfortable, low humidity air mass from
Friday into or through the weekend.
Ogorek/Castro
&&
.AVIATION...
For the 06Z TAFs...
Issued at 1244 AM CDT Sat Jul 23 2022
The main concern:
* Periodic TS potential through the period and associated impacts,
including variable to strong wind gusts and low VSBY
As of this writing (the 05z hour), main corridor of TS is from far
northeast Illinois and out across the lake. Seeing signs of new
development over eastern Iowa. Have maintained the idea of
overnight focus of 07 to 11z over the Chicago metro. It's unclear
if an organized cluster will develop and cause gusty northwest
winds, but did continue mention in the TEMPO. Some guidance
indicates another round of TS nearby after 12z until about 15 or
16z. While confidence isn't high in this scenario, opted to
continue VCTS mention for the Chicago metro sites as opposed to
pulling TS altogether. Will monitor trends overnight and hopefully
be able to refine the morning timeframe with the 09z AMD.
It appears that regardless of what occurs in the morning, the rest
of the daylight hours on Saturday should be quiet with breezy
southwest winds. Thereafter, multiple pieces of guidance indicate
one or more organized TS complexes will develop from the upper MS
Valley to WI and track southeast into the evening. At this time
range, seems more likely than not we're headed for mid-late
evening TS at the terminals, though the specifics on convective
evolution are commonly tough to pin down. For now, maintained the
evening PROB30 mention with gusty northwest winds. Potential
certainly exists for damaging gusts if a more intense MCS forms.
For the overnight hours, renewed development will likely be
modulated by what happens in the evening. Added in SHRA with
PROB30 TS for the ORD and MDW 30-hour TAFs with this issuance.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-
ILZ106-ILZ107-ILZ108 until noon Saturday.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jul 23, 3:16 AM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
416 AM CDT Sat Jul 23 2022
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-240930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
416 AM CDT Sat Jul 23 2022 /516 AM EDT Sat Jul 23 2022/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated damaging wind risk...up to 70 mph.
Limited hail risk...up to quarter size.
Limited Tornado risk.
Elevated Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Thunderstorms are expected this morning, and the strongest will
pose a threat for damaging wind gusts, as well as hail. Very heavy
rainfall will also accompany these storms, and this may result in
areas of flash flooding, especially along and north of Interstate 80.
Another complex of thunderstorms may move into the region out of
Iowa and Wisconsin this evening. These storms will pose a threat
for strong damaging wind gusts in excess of 70 mph, especially for
locales near and north of Interstate 88. Locally heavy rainfall
amounts will also be possible, which could lead to additional
instances of flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Tuesday through Thursday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this morning and again this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east around 35 mph this morning and towards
the east southeast at 35 to 45 mph this evening.
LMZ740>745-240930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
416 AM CDT Sat Jul 23 2022
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Tuesday through Thursday...
Limited Thunderstorm Risk.
KJB
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jul 22, 10:11 PM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1111 PM CDT Fri Jul 22 2022
ILZ104-230430-
Central Cook IL-
1111 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of northeastern Cook
County through 1130 PM CDT...
At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lincoln Park, moving east at 40 mph.
HAZARD...Winds of 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chicago, West Town, Chicago Loop, Lincoln Park, Lake View, Irving
Park, West Ridge, Austin, Navy Pier, Northerly Island, Edgewater,
Near North Side, Logan Square, Albany Park, Uptown, Humboldt Park,
Near West Side, Rogers Park, East Garfield Park and Lincolnwood.
Including the following interstates...
I-94 between mile markers 45 and 53.
I-290 between mile markers 25 and 29.
I-294 between mile markers 45 and 53.
This includes... Lincoln Park Zoo, Loyola University, Northeastern
Illinois University, Soldier Field, University of Illinois Chicago,
Wrigley Field, The Loop, Museum Campus, and Northerly Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 8765 4198 8765 4196 8763 4196 8764
4191 8762 4190 8762 4189 8761 4188 8762
4187 8762 4187 8761 4185 8761 4187 8775
4200 8772
TIME...MOT...LOC 0411Z 276DEG 36KT 4192 8765
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BirkSpecial weather statement, Jul 22, 10:41 PM CST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1141 PM CDT Fri Jul 22 2022
ILZ004-005-012-230515-
Kane IL-Boone IL-McHenry IL-
1141 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of northwestern Kane,
southwestern McHenry and southeastern Boone Counties through 1215 AM
CDT...
At 1141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, moving east at 40 mph.
HAZARD...Winds of 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belvidere, Woodstock, Marengo, Poplar Grove, Hampshire, Union and
Garden Prairie.
Including the following interstate...
I-90 between mile markers 23 and 42.
This includes... Boone County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4234 8845 4211 8851 4212 8859 4215 8859
4215 8878 4217 8889 4232 8886
TIME...MOT...LOC 0441Z 273DEG 33KT 4226 8878
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BirkLocal storm report, Jul 23, 12:51 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
151 AM CDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM HAIL LAKEMOOR 42.33N 88.20W
07/23/2022 M1.25 INCH MCHENRY IL PUBLIC
MEASURED SIZE, WITH PHOTO RECEIVED ON
TWITTER.
0145 AM HAIL PARK CITY 42.35N 87.88W
07/23/2022 M1.00 INCH LAKE IL PUBLIC
PHOTO RECEIVED VIA TWITTER.
&&
MTFNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041729, 1041730, 1040756, 1041727, 1041724, 1041725, 1041726, 1042693, 1046001, 1040757, 1046000.